Ice Storm, Coastal York
- When
- December 11, 2:00 AM EST to December 12, 12:00 PM EST
- Where
- Coastal York forecast zone
- Property damage
- $4.9 million
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
A major winter storm brought a mixture of snow, sleet, and freezing rain to Maine from the morning of December 11th to the morning of December 12th. The greatest impact in the state was in coastal counties of the state where a significant ice storm occurred.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A major winter storm brought a mixture of snow, sleet, and freezing rain to Maine from the morning of December 11th to the morning of December 12th. The greatest impact in the state was in coastal counties of the state where a significant ice storm occurred. Following the ice storm, recovery and restoration efforts were negatively impacted by additional winter weather events that passed through the state.
The ice storm was caused by an area of low pressure that moved northeastward along a stalled frontal boundary off the East Coast. Near ground level, cold air from eastern Canada funneled southward into the region on northerly winds. Southerly winds at higher levels of the atmosphere brought warmer (above freezing) air in aloft. Across southern sections of Maine, the thermal structure of the atmosphere was conducive to produce freezing rain and sleet event. A mixture of snow, sleet, freezing rain and rain began Thursday morning across the state. However, as the northerly winds strengthened at the surface and southerly winds strengthened aloft, the precipitation changed to mostly a mix of sleet and freezing rain across western Maine. The freezing rain and sleet continued overnight and into Friday morning before ending. While melted precipitation amounts across much of southwestern and coastal Maine ranged from 1 to 3 inches, ice accretion to trees and wires in the coastal counties generally ranged from about a half inch to about an inch. The weight of the ice caused branches to snap, and trees to either snap or uproot, and brought down power lines and poles across the region. Hundred of thousands of utility customers lost power during the event, with some customers without power for more than a week. Central Maine Power Company reported about 220,000 customers without power during height of the storm. Total damages across western and mid coast Maine were estimated to be more than $13 million with most of the damage in coastal areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 10, 7:25 PM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
725 PM EST WED DEC 10 2008
.SYNOPSIS...
A COLD FRONT NEAR THE MAINE AND NEW HAMPSHIRE COAST THIS AFTERNOON
WILL MOVE OFFSHORE THIS EVENING. A LOW PRESSURE SYSTEM WILL
DEVELOP ALONG THE SOUTHERN END OF THE FRONT OVER THE SOUTHEAST
STATES THURSDAY AND STRENGTHEN AS IT MOVES NORTHEAST TOWARDS NEW
ENGLAND FRIDAY. HIGH PRESSURE WILL BUILD EAST OVER THE REGION
SATURDAY AND MOVE OFFSHORE SUNDAY. A COLD FRONT WILL MOVE THROUGH
THE REGION ON TUESDAY.
&&
.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
ISSUING QUICK UP OF COASTAL WATERS FORECAST TO DROP GALE WARNING
AND RAISE SMALL CRAFT ADVISORIES FOR SEAS. OTHERWISE NO OTHER
CHANGES TO CURRENT FORECAST.
&&
.SHORT TERM /7 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE MORNING HOURS SHOULD REMAIN RELATIVELY DRY...THEN BY LATE
MORNING OR EARLY AFTERNOON SNOW IS EXPECTED TO PUSH IN FROM THE
SOUTH AHEAD OF THE NEXT STORM. TWO TO FOUR INCHES OF SNOW COULD
ACCUMULATE OVER CENTRAL PORTIONS OF NEW HAMPSHIRE AND WESTERN
MAINE DURING THE AFTERNOON. SOUTHERN AREAS COULD SEE A CHANGE
OVER TO MIXED PRECIPITATING DURING THE AFTERNOON WHICH WOULD LIMIT
SNOWFALL ACCUMULATIONS. TEMPERATURES THURSDAY SHOULD HOLD STEADY
OR EVEN DROP A DEGREE OR TWO FROM THE MORNING LOWS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
VERY TRICKY FORECAST FOR POTENTIALLY VERY DIFFICULT WINTER WX
CONDITIONS THU NIGHT INTO FRI MORNING...ALTHOUGH 12Z MODEL RUNS
ARE A LITTLE BIT BETTER CLUSTERED AROUND ONE SOLN.
STRONG 500MB WAVE EJECTS OUT OF BASE OF TROUGH OVER SERN STATES
AND TRACKS NNE ALONG THE ERN SEABOARD...WITH SFC LOW IN TOW. WAVE
ALOFT GETS STRETCHED OUT AS IT MOVES NE...AND SFC LOW LKLY TO
TRACK ALONG BAROCLINIC ZONE...SO ANY LOW-MID-LVL CIRCULATIONS LKLY
TO BE WEAK...AND THEREFORE WILL LIKELY NOT SEE STRONG PUSH OF
MARINE TO THE WEST AT THE SFC...AND COLD AIR DAM WILL HOLD ON OVER
THE LAND...WHILE WARM AIR STREAMS OVERHEAD. THIS WILL GRADUALLY
CHANGE ANY SN TO IP/FZRA FROM S TO N...WITH THIS FREEZING PRECIP
REACHING THE FOOTHILLS. IT LKLY WE/LL SEE A STRIP OF 0.5 ICE
ACCRETION TO AS MUCH AS AN INCH IN AREAS BETWEEN THE FOOTHILLS AND
THE INTERIOR COAST...BUT GIVEN MODEL DIFFERENCES STILL A LITTLE
EARLY TO PIN DOWN. SOME AREAS COULD ALSO SEE DECENT IP ACCUMS. EVEN
COASTAL AREAS COULD SEE ICING OF AROUND 0.25 DEPENDING ON HOW
QUICKLY THE MARINE AIR WORKS IN AT THE SFC.
SYSTEM WILL ACCELERATE AS IT HEADS ACROSS ERN ME ON FRIDAY...AND
ANY PRECIP WILL WIND DOWN AROUND MIDDAY...BUT COULD CHANGE BRIEFLY
TO SNOW OVER THE INTERIOR BEFORE IT ENDS.
HIGH PRES BUILDS IN FOR THE WEEKEND...AND COLD AIR WILL HANG
AROUND FOR SAT...WITH A WARMING TREND ON SUN.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
IN THE SHORT TERM...LOOK FOR MVFR TO OCCASIONAL VFR CEILINGS
OVERNIGHT AND THURSDAY MORNING. CEILINGS AND VISIBILITY WILL
DETERIORATE DURING THE AFTERNOON HOURS.
IN THE LONG TERM...IFR OR LOWER LKLY THU NIGHT INTO FRI MORNING
WITH A GOOD CHC FOR IP/FZRA OVERNIGHT THU.
&&
.MARINE...
IN THE SHORT TERM...THE GALE WARNING HAS BEEN EXTENDED THROUGH 8
PM THIS EVENING.
IN THE LONG TERM...SEAS WILL REMAIN HIGH INTO FRI NIGHT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR MEZ007>009-012>014-018>028.
COASTAL FLOOD WATCH FRIDAY MORNING FOR MEZ023>028.
NH...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR NHZ001>010-013-014.
COASTAL FLOOD WATCH FRIDAY MORNING FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EST
THURSDAY FOR ANZ150>154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 720 PM EST WED DEC 10 2008 MEZ007>009-012>014-018>022-NHZ001>010-013-120030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM- 720 PM EST WED DEC 10 2008 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF THE WINTER STORM WATCH IS UPGRADED TO A WINTER STORM WARNING OR WINTER WEATHER ADVISORY. MEZ023>028-NHZ014-120030- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 720 PM EST WED DEC 10 2008 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... ...COASTAL FLOOD WATCH IN EFFECT FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. COASTAL FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF THE WINTER STORM WATCH IS UPGRADED TO A WINTER STORM WARNING OR WINTER WEATHER ADVISORY OR IF THE COASTAL FLOOD WATCH IS UPGRADED TO A COASTAL FLOOD WARNING OR COASTAL FLOOD ADVISORY. ANZ150>154-120030- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 720 PM EST WED DEC 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TONIGHT THE GALE WARNING EXPIRED AT 7 PM AND WAS REPLACED BY A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND GUSTS MAY REACH GALE FORCE OVER THE OUTER WATERS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT NEEDED AT THIS TIME.
The national radar mosaic for the moment the first event began.
14 ice storm, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148425, 148427, 148428, 148429, 148430, 148431, 148432, 148433, 148434, 148435, 148437, 148440, 148442, 148443, 148448, 148449, 148450.